Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2019, 2:23 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2019, 2:23 PM CDT (19:23 UTC)
- Expired
- Mar 14, 2019, 3:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 40 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 2:47 PM CDT | HAIL 1.5 | 2 Ssw Hightogy, AL | |
| Mar 14, 2:50 PM CDT | HAIL 1 | 3 Ese Hightogy, AL | |
| Mar 14, 3:02 PM CDT | TSTM WND DMG | 3 Wnw Melborne, AL | A FEW TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 12:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 522 m²/s²
- 0-3 km storm-relative helicity
- 618 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276
WUUS54 KBMX 141923
SVRBMX
ALC075-107-142015-
/O.NEW.KBMX.SV.W.0013.190314T1923Z-190314T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
223 PM CDT THU MAR 14 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Pickens County in west central Alabama...
Southern Lamar County in west central Alabama...
* Until 315 PM CDT.
* At 222 PM CDT, a severe thunderstorm was located near Steens, or
near Columbus, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Millport, Kennedy, Cody, Star, Hightogy, Forest, Melborne and Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.
LAT...LON 3365 8826 3377 8795 3353 8795 3352 8793
3344 8829
TIME...MOT...LOC 1922Z 246DEG 43KT 3352 8834
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
982
WWUS54 KBMX 141929
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
229 PM CDT THU MAR 14 2019
ALC075-107-142015-
/O.CON.KBMX.SV.W.0013.000000T0000Z-190314T2015Z/
Pickens AL-Lamar AL-
229 PM CDT THU MAR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN PICKENS AND SOUTHERN LAMAR COUNTIES...
At 229 PM CDT, a severe thunderstorm was located near Steens, or 9
miles west of Millport, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Millport, Kennedy, Cody, Star, Hightogy, Forest, Melborne and Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.
LAT...LON 3365 8826 3377 8795 3353 8795 3352 8793
3344 8829
TIME...MOT...LOC 1929Z 246DEG 43KT 3356 8824
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAM797
WWUS54 KBMX 141942
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
242 PM CDT THU MAR 14 2019
ALC107-141952-
/O.CAN.KBMX.SV.W.0013.000000T0000Z-190314T2015Z/
Pickens AL-
242 PM CDT THU MAR 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PICKENS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.
LAT...LON 3370 8813 3377 8795 3355 8795 3352 8805
3353 8806 3353 8815 3366 8822
TIME...MOT...LOC 1942Z 245DEG 39KT 3361 8809
$$
ALC075-142015-
/O.CON.KBMX.SV.W.0013.000000T0000Z-190314T2015Z/
Lamar AL-
242 PM CDT THU MAR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHERN LAMAR COUNTY...
At 242 PM CDT, a severe thunderstorm was located near Millport,
moving northeast at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Millport, Kennedy, Cody, Hightogy and Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.
LAT...LON 3370 8813 3377 8795 3355 8795 3352 8805
3353 8806 3353 8815 3366 8822
TIME...MOT...LOC 1942Z 245DEG 39KT 3361 8809
HAIL...2.50IN
WIND...60MPH
$$
87/GRANTHAM677
WWUS54 KBMX 141951
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
251 PM CDT THU MAR 14 2019
ALC075-142015-
/O.CON.KBMX.SV.W.0013.000000T0000Z-190314T2015Z/
Lamar AL-
251 PM CDT THU MAR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN LAMAR COUNTY...
At 250 PM CDT, a severe thunderstorm was located over Belk, or 8
miles west of Fayette, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kennedy and Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.
LAT...LON 3354 8801 3370 8809 3377 8795 3356 8795
TIME...MOT...LOC 1950Z 246DEG 43KT 3365 8797
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:41 PM CDT, 42 minutes earlier.
Area forecast discussion, Mar 14, 1:41 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 141 PM CDT Thu Mar 14 2019 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... Showers and a few thunderstorms are moving into our far northwest counties at this time with potential for some severe thunderstorms containing a risk for winds, hail and a few tornadoes. Sufficient wind shear exists across our western and northern counties for severe thunderstorms and the risk of tornadoes this afternoon and evening. Sufficient instability is more confined to our western counties at this point but is expected to expand further east into the central portion of our forecast area later this afternoon and evening. BMX 14/18z sounding continues to indicate a cap in the 800-700 mb layer but surface temperatures have warmed enough to result in some positive buoyancy that is able to overcome the warm layer aloft. This along with increased forcing is allowing showers to increase in coverage across our western counties. The risk for thunderstorms, some strong to severe, will persist through the rest of the afternoon across our northwest and west- central counties then the risk shifts eastward toward the I-65 corridor from late afternoon through early evening. The best combination of wind shear along with instability will reside generally near and north of the I-20 corridor. Instability is expected to wane through the evening across our eastern counties as dynamics pull northeast into the Tennessee River Valley tonight. As a result the severe storm potential gradually decreases this evening and into the overnight hours. Shower and thunderstorm activity will continue, however, as this system slides east across the entire area this afternoon and tonight followed by cold air advection becoming dominant from west to east tonight and into Friday. Lows will range from the mid 40's northwest to the mid 60's overnight while highs Friday will struggle to reach the low 60's across much of our forecast area with exception being our far southeast counties where highs will manage to reach near 70. Dry conditions are forecast Friday night and into the day Saturday with lows ranging from mid 30's northwest to the mid 40's southeast. Highs will range from the mid 50's northwest to the low 60's southeast. 05 .LONG TERM... Friday through Wednesday. By Friday morning the surface cold front has cleared our southeast counties. Have kept the mention of chance and likely post frontal PoPs generally along and south of the I-59 corridor as low and mid level RH values remain nearly saturated and forcing is maintained in the upper levels. Rain chances gradually decrease from northwest to southeast throughout the day Friday. Noticeably cooler temperatures are expected Friday night as northerly winds advect cooler air into the area. Cloud cover and elevated winds should prevent frost in our far northern counties Friday evening. A less active and quieter weather is expected for the latter part of the weekend into much of next week. By Saturday, upper level troughing has pushed towards the east coast, while split flow begins to dominate the west coast. Subsidence and confluent flow characterize the upper levels, while the surface is dominated by high pressure. For much of this period, conditions will be drier and cooler for Central Alabama. High temperatures will generally be in the 50's and 60's. Low temperatures ranging from the upper 30's to 40's. The exception will be for Saturday night as low temperatures in our northern counties will be in the low 30's. Clear skies and calm to light surface winds could allow for patchy frost to develop in our far northern counties Saturday night. Will continue to monitor the potential for frost through the remainder of the period as moisture associated with upper level waves of energy and surface wind speed could impact development. 07 && .AVIATION... 18Z TAF Discussion. Radar currently showing TSRA convection across MS with only a few showers across Central Alabama. That will change as MS convection moves into the west part of the state over the next hour or two. Have timed convection with pre-frontal and front for terminals. Some sites will go VFR for a few hours this afternoon outside of convection, but should go down this evening as front nears. Winds stay up this afternoon then shift as front nears. Post front rain is possible for some for early Friday. 08 && .FIRE WEATHER... Showers and thunderstorms will develop this afternoon, becoming more widespread during the late afternoon and evening. A few strong to severe storms are possible this afternoon and evening especially west of Interstate 59. Winds will be gusty now through this evening. However, with high relative humidity and saturated soil conditions, there are no fire weather concerns expected at this time. Rain lingers into Friday. Dry conditions are expected for the weekend on through the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 53 60 37 55 35 / 90 30 0 0 0 Anniston 54 60 39 57 36 / 90 50 10 0 0 Birmingham 53 61 39 57 37 / 90 20 0 0 0 Tuscaloosa 53 62 41 58 37 / 90 20 10 0 0 Calera 54 60 40 57 38 / 90 40 10 0 0 Auburn 59 62 42 59 39 / 70 70 20 10 0 Montgomery 60 62 44 61 40 / 80 70 20 10 0 Troy 61 64 45 60 41 / 70 70 40 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 6 PM CDT this evening for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Mar 14, 12:58 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1258 PM CDT Thu Mar 14 2019 ALZ011>015-017>050-152100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1258 PM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible through 1 AM Friday. While isolated severe storms are possible as far south as a Demopolis to Clanton to Wedowee line, the highest threat will be along and west of the Interstate 59 corridor. Threats will include isolated tornadoes and quarter size hail, with isolated damaging winds also possible. Breezy conditions will continue today. Gradient winds could gust as high as 35 mph through 6 PM along and north of a Demopolis to Calera to Wedowee line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Temperatures are expected to drop into the low 30s in far northern counties on Sunday morning, and some isolated locations could drop below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 9:46 PM CDT | Wind Advisory | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more | 20 hr |
| Mar 14, 1:21 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Mar 14, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 64 min |
| Mar 14, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 24 min |
| Mar 14, 3:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 53 min |
| Mar 14, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 44 min |
| Mar 14, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 42 min |
| Mar 14, 4:24 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 39 min |
| Mar 14, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 57 min |
| Mar 14, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 52 min |
| Mar 14, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 39 min |
| Mar 14, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 82 min |
| Mar 14, 4:58 PM CDT | Tornado Warning | BMX | Blount | 32 min |
| Mar 14, 5:13 PM CDT | Tornado Warning | BMX | Etowah, St. Clair | 28 min |
| Mar 14, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 58 min |
| Mar 14, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 66 min |
| Mar 14, 5:39 PM CDT | Special Weather Statement | BMX | Winston | 36 min |
| Mar 14, 5:56 PM CDT | Tornado Warning | BMX | St. Clair | 34 min |
| Mar 14, 6:00 PM CDT | Areal Flood Advisory | BMX | Blount, Etowah, Jefferson, Walker | 2 hr |
| Mar 14, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 56 min |
| Mar 14, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 68 min |
| Mar 14, 6:13 PM CDT | Tornado Warning | BMX | Bibb, Perry | 47 min |
| Mar 14, 6:17 PM CDT | Tornado Warning | BMX | Calhoun | 38 min |
| Mar 14, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 29 min |
| Mar 14, 6:50 PM CDT | Tornado Warning | BMX | Bibb, Chilton | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.